I have now been on Lamotrigine for just over 2 years to treat my Bipolar disorder (type 2) after previously being on Citalopram for depression. Lamotrigine is an anti convulsant that is also used to treat bipolar in some cases. I was unsure as to what medication would be best for me following my bipolar diagnosis as a lot of the solutions terrified me. Back when I was the ill-informed youngster that I was when I first heard about it, Lithium scared the living hell out of me! All I had heard were the horror stories, and I am ashamed to say that I heard what I wanted to hear in that sense. I am certainly a lot more open to trying Lithium nowadays.
When taking Lamotrigine, it is important to have regular blood tests as it is possible that it can cause organ damage (quite why that didn’t scare me as much as Lithium I will never know, I mean really!?) I recently wrote a blog post about the side effects of my anxiety medication and so I thought I would write do the same for my more long term medication. I find it very useful to read other people’s blogs about their experiences with certain mental health medication as I find it a good way to judge which is the right choice for me. So, here are my top 3 side effects from taking Lamotrigine.
I have always struggled with my sleep however before taking Lamotrigine it used to come in stages. Since taking this medication I struggle to fall asleep most nights, but when I do fall asleep then it is for the rest of the night and I do actually manage to sleep well. I love my sleep too much to accept this so I have spoken to my doctor about this side effect, however I am still rather unsure about the alternatives to this medication. We are still looking for an alternative that might not have this affect, or an accompanying medication that would help me to sleep.
- Joint pain!
I have been extremely achy since taking Lamotrigine which has been unfortunate however it is not to the extent that I am stopped from going through my daily activities. I have good and bad days, some worse than others, however my Mum suffers from Fibromyalgia and so I have seen what it is like to really be in pain and so that kind of makes me suck it up and try and get over a few minor aches and pains. However, it is very important to keep a record of all of the side effects that you experience with a new mental health medication so that you can discuss these with your doctor so that you can make sure that you find the perfect treatment plan to suit you and your individual needs.
- Back pain!
Since I have been taking this medication I seem to have had a near constant pain in my back. Although a part of this could be put down to me being overweight, I didn’t used to experience it nearly as often. Before, I would only ever experience back pain if I had been on my feet all day or wearing heels for a long period of time. But
now, it is almost all the time! I have kind of got used to it to be honest, but I do enjoy a good massage every now and then when I can justify the expense. Although the beauty therapists are always surprised by how much tension I hold in my back considering I am only 23!
Generally, this medication has worked really well for me and has certainly taken the edge off my low points when it comes to my mood. I had reached a point where I was worried about the risk to my own safety before taking this medication as my depressive periods were dangerously severe. However now, although I do still experience low points, they are a lot easier to deal with and help to make it much less of a struggle to cope with the day to day life. I feel much more in control with my bipolar depression and I am proud to say that I have been free from self harm for 5 months.